16 Students Accidentally Given Insulin Shots At School And Hospitalized

Proper greatergood_ctg_belowtitle

A health professional accidentally injected 16 students with insulin when attempting to do a TB skin test during class. All 16 kids were nursing students at the McKenzie Center for Innovation and Technology in Indianapolis, Indiana.

The standard test for tuberculosis is administered by injecting 0.1 ml of liquid into the skin of the forearm. The liquid contains a specific protein that a health professional can read 48 to 72 hours after the injection.

Instead of injecting this protein, however, medical personnel from Community Health Network injected a small dose of insulin.

Photo: Adobe Stock/Daniel CHETRONI

Insulin is essentially fuel for your body. Diabetics can get hypoglycemia (low blood sugar) or accidentally overdose for a variety of reasons, like if they’ve forgotten a previous shot or skip a meal. Non-diabetics don’t need to administer insulin, so when they are given it in any amount, it can cause hypoglycemia.

Photo: Fox 59

Everyone will react differently to an overdose, and symptoms also depend on how low a person’s blood sugar levels drop. But, according to Healthline, symptoms of hypoglycemia can include sweating or clamminess, chills, lightheadedness or dizziness, mild confusion, anxiety or nervousness, shakiness, rapid heartbeat, hunger, irritability, and vision difficulties. Large overdoses, however, can cause seizures, unconsciousness, or even death.

Photo: Fox 59

One 17-year-old student texted her mom that morning with a picture of the injection site on her arm, saying she was getting cold and shaky. Her mom said that her daughter was very scared, and that she was, too.

“You have to know what you’re doing,” her mom said. “You’ve got people’s lives in your hands. Because they could have died, my daughter could have died. So yes, I’m very angry.”

All 16 students were taken to area hospitals for observation after the mistake was realized, and their parents were also notified. All were released later the same day.

Photo: Fox 59

“We are working closely with Community Health Network to determine the cause of the error; and to evaluate processes as needed,” the school said in a statement. “The MSD of Lawrence Township has a long-standing and strong partnership with Community Health Network. We have full confidence that the events of today are isolated in nature and will be addressed swiftly by the Community Health Network.”

Photo: Fox 59

Community Health Network also issued a statement, saying, “We are working closely with MSD of Lawrence Township to determine the cause of the error and to evaluate processes. The safety of students in our care is a top priority.”

Learn more in this video.

Proper greatergood_ctg_abovevideo

Man Submits His DNA To See If He Has Diabetes—Only To Find Father Who Never Knew He Existed: Click “Next” below!

C. Dixon likes to read, sing, eat, drink, write, and other verbs. She enjoys cavorting around the country to visit loved ones and experience new places, but especially likes to be at home with her husband, son, and dog.
Proper greatergood_ctg_belowcontent